Dactinomycin potentiation of radiation pneumonitis: A forgotten interaction

Ian J. Cohen, David Loven, Tommy Schoenfeld, Judith Sandbank, Chaim Kaplinsky, Yitzchak Yaniv, Lutfi Jaber, Rina Zaizov

Research output: Contribution to journalArticlepeer-review

Abstract

No mention of dactinomycin potentiation of pulmonary radiation was found in a review of the literature of the past 12 years. Before that, this complication was well described and investigators had calculated that dactinomycin increased the toxic effect of lung radiation by a factor of 1.3 and reduced the radiation tolerance of the lung by at least 20% An example of such a toxic effect is described in the treatment of a 7-year-old girl with lung metastases from Ewing's sarcoma. The chemotherapy protocol followed contained cyclophosphamide, vincristine, dactinomycin, adriamycin, cisplatinum, VP16, and radiotherapy. The treatment was associated with fatal pulmonary fibrosis following the reintroduction of dactinomycin after radiotherapy. Our experience suggests that there is clinical significance to this complication in sarcoma therapy when dactinomycin-containing protocols are used with radiation in the treatment of pulmonary metastases.

Original languageEnglish
Pages (from-to)187-192
Number of pages6
JournalPediatric Hematology and Oncology
Volume8
Issue number2
DOIs
StatePublished - 1991

Keywords

  • Dactinomycin
  • Pulmonary toxicity
  • Radiation

Fingerprint

Dive into the research topics of 'Dactinomycin potentiation of radiation pneumonitis: A forgotten interaction'. Together they form a unique fingerprint.

Cite this